Alabama, 2014

Flash Flooding in Alabama, September 12, 2014

September 12, 2014 · NWS BMX · 4 events in 2 counties and zones

A quasi-stationary surface front was located along the I-20 corridor. The steering level winds were nearly parallel to the surface front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A quasi-stationary surface front was located along the I-20 corridor. The steering level winds were nearly parallel to the surface front. Slow moving thunderstorms developed during the afternoon heating along this boundary, resulting in heavy rainfall and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 2:54 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 12, 2:54 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI SEP 12 2014

.DISCUSSION...

NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED IN A WELL-DEFINED
CORRIDOR IN THE VICINITY OF A FRONT NEAR INTERSTATE 20. THE FRONT
HAS BECOME NEARLY STATIONARY TODAY...AND WILL CONTINUE TO BE THE
MAIN FOCAL POINT FOR ADDITIONAL SHOWERS AND STORMS INTO THE
EVENING HOURS. WILL MONITOR FOR TRAINING ECHOES WITH HEAVY
RAINFALL AND POSSIBLE LOCALIZED FLOODING. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE WITH THE LOSS OF DAYTIME HEATING.

MID TO UPPER-LEVEL FLOW IS NEARLY PARALLEL TO THE FRONT...BUT WILL
BECOME SLIGHTLY MORE PERPENDICULAR BY SATURDAY MORNING WITH A
STRONG SURFACE HIGH PRESSURE MOVING EASTWARD FROM THE CENTRAL
PLAINS REGION. THIS SHOULD CAUSE THE FRONT TO MAKE SOME SOUTHWARD
PROGRESS TO NEAR THE I-85 CORRIDOR BY SATURDAY AFTERNOON WITH
LIKELY POPS IN ITS VICINITY. ISOBAR PACKING WILL BE FAIRLY TIGHT
BEHIND THE FRONT...INDICATING THE ADVECTION OF MUCH COOLER AND
DRIER AIR. HAVE TIGHTENED THE POP GRADIENT BEHIND THE FRONT TO
SHOW DRY CONDITIONS FROM I-59 NORTHWESTWARD.

THE FRONT WILL BEGIN TO STALL ONCE AGAIN AND WEAKEN BY SUNDAY
MORNING AS IT LOSES UPPER-LEVEL SUPPORT. ALSO...A TROPICAL WAVE IN
THE GULF OF MEXICO AND ASSOCIATED INVERTED TROUGH WILL BE MOVING
WESTWARD AND MAY MERGE WITH THE WEAK FRONT. WILL KEEP PLACEMENT OF
POPS ON SUNDAY VERY SIMILAR TO SATURDAY WITH THE HIGHEST CHANCES
SOUTHEAST OF I-59.

FOR MONDAY THROUGH MIDWEEK...THE FORECAST AREA WILL REMAIN ON THE
FRINGE OF UPPER-LEVEL WESTERLIES WITH MOISTURE LINGERING ACROSS
THE REGION. RAIN CHANCES WILL REMAIN FAIRLY HIGH ESPECIALLY ACROSS
THE SOUTHERN HALF THE CWA.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS
AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE
VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS
IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE
IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS
NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL
WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR
CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT
WITH THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z.
CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM
AND KTOI VFR FOR NOW.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  82  63  83  66 /  30  10  10  20  20
ANNISTON    69  83  64  84  69 /  40  20  20  30  20
BIRMINGHAM  68  83  64  85  70 /  40  10  10  20  20
TUSCALOOSA  69  85  64  87  69 /  40  10  10  20  10
CALERA      69  84  65  86  70 /  40  20  20  30  20
AUBURN      73  88  69  87  70 /  30  60  30  50  40
MONTGOMERY  73  89  68  89  71 /  30  50  30  50  40
TROY        73  89  71  89  71 /  30  70  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/05
Hazardous weather outlook, Sep 12, 12:17 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI SEP 12 2014

ALZ011>015-017>050-131830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 2:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014

ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  MANTUA...
  BENEVOLA...
  JENA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
      3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808

05/MA
Special weather statement, Sep 12, 2:29 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI SEP 12 2014

ALZ024-026-122115-
JEFFERSON AL-ST. CLAIR AL-
329 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN
JEFFERSON COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEEDS...
  TRUSSVILLE...
  MOODY...
  CHALKVILLE...
  ARGO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677
TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663

05/MA
Local storm report, Sep 12, 3:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      2 S CLAY                33.67N 86.60W
09/12/2014                   JEFFERSON          AL   PUBLIC

            WATER UP TO DOORS OF SUV ON CLAY CHALKVILLE ROAD.

&&

LINHARES

The radar

The Birmingham radar (KBMX), 58 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
September 12, 3:25 PM CST to 4:25 PM CST
Where
Jefferson County, 2.07 mi S of Clay to 2.25 mi S of Clay
Cause
Heavy Rain
Reported by
Public
Coordinates
33.670, -86.597

Water flowing over Trussville Clay Road was reaching the bottom car doors.

Flash Flood, Jefferson

When
September 12, 3:25 PM CST to 4:25 PM CST
Where
Jefferson County, 1.5 mi WNW of Queenstown to 1.37 mi WNW of Queenstown
Cause
Heavy Rain
Reported by
Public
Coordinates
33.658, -86.554

Over six inches of water flowing over the intersection of PepperTree Lane and Highway 11.

Flash Flood, Tuscaloosa

When
September 12, 4:15 PM CST to 5:15 PM CST
Where
Tuscaloosa County, 0.78 mi N of Abernant to 0.46 mi NNE of Abernant
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.291, -87.201

Highway 216 is closed at the intersection of Abernant Loop due to flooding.

Flash Flood, Tuscaloosa

When
September 12, 4:30 PM CST to 5:30 PM CST
Where
Tuscaloosa County, 2.07 mi NE of Martaban to 1.89 mi SSW of Bucksville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.243, -87.097

Homes in several subdivisions along Eastern Valley Road were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544031, 544033, 544034, 544035.